Florida, 2022

Lightning Strike in Florida, September 10, 2022

September 10, 2022 · NWS TBW · 1 event in 1 county or zone

Lightning strike injures one near The Villages in Sumter County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Lightning strike injures one near The Villages in Sumter County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 10, 12:53 PM EST, 25 minutes earlier.

Area forecast discussion, Sep 10, 12:53 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
153 PM EDT Sat Sep 10 2022

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 150 PM EDT Sat Sep 10 2022

An upper level trough draped across the Gulf of Mexico helped to
bring deep tropical moisture up from the Caribbean. This is very
evident in the last few hours as showers and a few strong
thunderstorms moved ashore. The tropical moisture will continue to
give us overcast skies and on and off showers through the rest of
the afternoon. By the evening hours the moisture looks to slowly
push east as the upper level trough start to fill in. This will
result in coastal areas drying out while inland areas might have to
deal with the rain until late in the evening.

For tomorrow our flow turns more zonal and PWs go down slightly.
This will result in a more typical seabreeze thunderstorm day with
scattered showers and storms in the afternoon and evening.

A frontal system will start to head through the southeast early next
week and just like all early fall fronts will stall before it gets
to Florida. That means while everyone else is enjoying some drier
and slightly cooler air we will be dealing with muggier conditions.
This will help to enhance our seabreeze thunderstorm activity which
will result in high Pops then normal.

&&

.AVIATION...
(18Z TAFS)
Issued at 150 PM EDT Sat Sep 10 2022

Coastal sites will have SHRA over the next few hours will
southwest and inland Florida will continue to see VCTS over the
next few hours. Rain at times could cause MVFR to IFR visibility
through that period. After showers move through in the evening VFR
conditions expected through the rest of the period with south to
southwest winds.

&&

.MARINE...
Issued at 150 PM EDT Sat Sep 10 2022

A deepening trough in the Gulf of Mexico helped to bring
widespread showers and storms across the Gulf Waters this morning.
That shower activity is slowly moving inland and the Gulf should be
mostly dry by the evening hours. An upper level trough that has
caused the widespread showers in the Gulf the last few days will
push north today. This will mean Sunday is a transition day. We
will see some showers and storms once again in the Gulf but coverage
will be lower then the last few days. By early next week a more
typical seabreeze activity day for early next week with
thunderstorms pushing into the gulf by the late evening hours.

&&

.FIRE WEATHER...
Issued at 150 PM EDT Sat Sep 10 2022

Summertime humidity and warm temperatures will continue for
the next several days with no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  91  79  90 /  20  40  20  80
FMY  77  93  77  92 /  20  50  30  70
GIF  75  93  75  91 /  30  50  20  80
SRQ  75  90  75  88 /  20  40  20  80
BKV  73  91  73  90 /  20  40  20  80
SPG  79  89  79  88 /  20  40  30  80

&&

Sea Breeze Thunderstorm Regime For Saturday: 8
Sea Breeze Thunderstorm Regime For Sunday: 6

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 8 PM EDT this evening for Coastal Citrus-
     Coastal Hernando-Coastal Hillsborough-Coastal Levy-Coastal
     Manatee-Coastal Pasco-Coastal Sarasota-Inland Citrus-Inland
     Hernando-Inland Hillsborough-Inland Levy-Inland Manatee-
     Inland Pasco-Inland Sarasota-Pinellas.

Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Shiveley
DECISION SUPPORT....Close
UPPER AIR/CLIMATE...Zayas

In the hours before

Local storm report, Sep 10, 10:56 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1156 AM EDT SAT SEP 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND GST     7 NW PALMETTO           27.60N 82.65W
09/10/2022  M39 MPH          GMZ830             FL   MESONET

            MESONET STATION XSKY SKYWAY FISHING PIER.

&&
Special weather statement, Sep 10, 11:50 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1250 PM EDT Sat Sep 10 2022

FLZ052-151-249-251-101715-
Inland Pasco FL-Coastal Hillsborough FL-Polk FL-
Inland Hillsborough FL-
1250 PM EDT Sat Sep 10 2022

...Strong thunderstorms will impact portions of eastern Pasco,
northwestern Polk and northeastern Hillsborough Counties through 115
PM EDT...

At 1250 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lutz to 7 miles north of Brandon to near Fish
Hawk. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tampa, Lakeland, Plant City, Temple Terrace, Bartow, Zephyrhills,
Dade City, Fish Hawk, Lutz, Brandon, St. Leo, Hillsborough River
State Park, Zephyrhills South, Zephyrhills West, Land O Lakes,
Medulla, University, Wesley Chapel South, Combee Settlement and
Greater Northdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2842 8237 2827 8195 2792 8185 2771 8222
      2798 8230 2811 8260
TIME...MOT...LOC 1650Z 223DEG 24KT 2813 8248 2804 8225 2783 8219

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Sep 10, 12:08 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
108 PM EDT Sat Sep 10 2022

FLZ061-160-162-165-260-262-265-101800-
Coastal Charlotte FL-DeSoto FL-Inland Charlotte FL-Inland Lee FL-
Inland Sarasota FL-Coastal Sarasota FL-Coastal Lee FL-
108 PM EDT Sat Sep 10 2022

...Strong thunderstorms will impact portions of Charlotte, southern
DeSoto, northwestern Lee and southeastern Sarasota Counties through
200 PM EDT...

At 108 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Babcock Ranch to 8 miles north of Cape
Coral to 9 miles west of Pineland. Movement was northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cape Coral, North Port, Punta Gorda, Arcadia, Port Charlotte,
Matlacha, Babcock Webb Wma, Pine Island Center, Southeast Arcadia,
Babcock Ranch, Matlacha Isles-Matlacha Shores, Charlotte County
Airport, Pineland, Burnt Store Marina, Murdock, Nocatee, El Jobean,
Harbour Heights, Cleveland and Warm Mineral Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2723 8158 2719 8235 2672 8227 2672 8220
      2658 8208 2687 8165
TIME...MOT...LOC 1708Z 205DEG 14KT 2695 8171 2677 8203 2664 8231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Sep 10, 12:17 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
117 PM EDT Sat Sep 10 2022

FLZ043-052-148-248-249-251-101800-
Inland Pasco FL-Inland Hernando FL-Coastal Hernando FL-Sumter FL-
Polk FL-Inland Hillsborough FL-
117 PM EDT Sat Sep 10 2022

...A strong thunderstorm will impact portions of southern Sumter,
Pasco, Hernando, northwestern Polk and northeastern Hillsborough
Counties through 200 PM EDT...

At 116 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zephyrhills West, or near Zephyrhills, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tampa, Spring Hill, Lakeland, Plant City, Auburndale, Zephyrhills,
Brooksville, Dade City, Bushnell, Lutz, St. Leo, Weeki Wachee,
Hillsborough River State Park, South Brooksville, Zephyrhills South,
North Brooksville, Zephyrhills West, Land O Lakes, Hernando County
Airport and Wesley Chapel South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2859 8262 2870 8214 2861 8195 2835 8196
      2835 8186 2836 8185 2812 8176 2790 8218
      2834 8258
TIME...MOT...LOC 1716Z 205DEG 14KT 2826 8225

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Sep 10, 12:54 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
154 PM EDT Sat Sep 10 2022

FLZ052-101845-
Polk FL-
154 PM EDT Sat Sep 10 2022

...A strong thunderstorm will impact portions of southwestern Polk
County through 245 PM EDT...

At 153 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Bartow, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lakeland, Bartow, Lake Wales, Fort Meade, Crooked Lake Park,
Frostproof, Eagle Lake, Hillcrest Heights, Highland Park, Homeland,
Alturas, Highland City, Lake Wales Municipal Airport, Babson Park,
Bartow Municipal Airport, Wahneta, Waverly and Lakeland Highlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2765 8163 2766 8189 2800 8194 2797 8163
      2782 8143
TIME...MOT...LOC 1753Z 190DEG 15KT 2775 8174

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Sep 10, 1:13 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
213 PM EDT Sat Sep 10 2022

FLZ043-242-101900-
Inland Citrus FL-Sumter FL-
213 PM EDT Sat Sep 10 2022

...A strong thunderstorm will impact portions of east central Citrus
and northern Sumter Counties through 300 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wildwood, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wildwood, Lake Panasoffkee, Coleman, Rutland, Adamsville, Withlapopka
Isle, Sumterville and Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2866 8196 2872 8225 2896 8230 2896 8196
TIME...MOT...LOC 1813Z 183DEG 31KT 2881 8209

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Tampa radar (KTBW), 140 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sumter

When
September 10, 1:18 PM EST
Where
Sumter County, 0.92 mi SE of Oxford
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
28.920, -82.020

Sumter County EM reported one person sustained minor injuries from a lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050887.